Texas, 2017Flooding in Texas, September 1 to 7, 2017
September 1 to 7, 2017 · NWS LCH · 2 events in 2 counties and zones
Tropical Storm Harvey moved through the region during the last half of August causing record flooding. Flood water along the Sabine and Neches Rivers slowly receded during the first week of September.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Harvey moved through the region during the last half of August causing record flooding. Flood water along the Sabine and Neches Rivers slowly receded during the first week of September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 31, 10:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 31, 10:35 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1135 PM CDT Thu Aug 31 2017
.AVIATION...Satellite imagery showing scattered to broken altocu
over the area while radar indicating earlier isolated convection
has ended. VFR to continue through this TAF package with the
exception of AEX with fog currently being reported and expected to
continue. Making no mention of rains at any terminals as drier
air filters into the area in the wake of Harvey. Winds will remain
light.
&&
.PREV DISCUSSION... /issued 1009 PM CDT Thu Aug 31 2017/
DISCUSSION...
Forecast updated earlier to account for the isolated convection
drifting southeast across South Central LA, which is currently on
the wane. Not expecting any additional activity once this
diminishes. Rest of forecast is on target.
CWF was updated earlier to drop all marine hazards, and will serve
as the evening issuance.
13
PREV DISCUSSION... /issued 651 PM CDT Thu Aug 31 2017/
AVIATION...Radar depicting just a few showers over the forecast
area this early evening. This activity is expected to diminish
shortly. Scattered to broken stratocu is expected but all within
VFR. Winds will remain light.
PREV DISCUSSION... /issued 413 PM CDT Thu Aug 31 2017/
DISCUSSION...
Record flooding continues on several rivers in southeast
Texas. Additionally... other rivers in southeast Texas and
southern Louisiana are also above flood stage do to recent rains.
Please remember not to go into flooded areas or on area rivers.
Rivers will continue to rise as the crest moves down stream.
Please check your local river forecast to find out the height and
timing of the crest and the expected conditions through the rest
of the week and into the weekend. River information and forecast
can be found at www.weather.gov/ahps2/index.php?wfo=lch
Rains have been on the decrease through the day. Harvey is moving
into the Tennessee Valley. As a result... high pressure has been
slipping down around the backside of Harvey. Therefore we are
looking for dry weather through the weekend and into the first
part of next week. Temps will feel fall like over the next
several days as the dew points and temps will remain a bit lower
than we have experienced over the last month.
Rains to return by the middle of next week as a cool front moves
down and into the gulf.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 68 87 68 89 / 20 10 10 10
LCH 71 87 71 89 / 20 20 10 20
LFT 71 87 70 89 / 40 30 10 20
BPT 71 88 71 88 / 10 20 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
AVIATION...23
Hazardous weather outlook, Aug 31, 4:27 AM CST, 19 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
527 AM CDT Thu Aug 31 2017
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
011030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
527 AM CDT Thu Aug 31 2017
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...Today and Tonight
A Flash Flood Watch remains in effect for central Louisiana
through this evening as rainbands continue to rotate around the
center of Tropical Depression Harvey.
Extensive devastating to catastrophic flooding will continue
across East Texas and Western Louisiana. Continue to heed the
instructions of local emergency management officials.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Extensive flooding is expected to continue along rivers and
bayous across East Texas and Western Louisiana into the middle of
next week.
There will be chances for afternoon showers and thunderstorms each
day Friday through Wednesday. The best chances for precipitation
will be Monday through Wednesday as an upper level trough
approaches the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
GMZ430-432-435-450-452-455-470-472-475-011030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
527 AM CDT Thu Aug 31 2017
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...Today and Tonight
Winds and seas will gradually decrease as Tropical Depression
Harvey continues to move away from the region. Small Craft
Advisories and Exercise Caution conditions will be in effect
through tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Chances for showers and thunderstorms over the coastal waters
will increase Sunday through Wednesday as an upper level trough
approaches the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
Flood, Jefferson
- When
- September 1, 12:00 AM CST to September 7, 11:59 PM CST
- Where
- Jefferson County, 1.96 mi N of Pine Crest to 0.07 mi NNE of Pine Crest
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 30.148, -94.125
Record or near record crests along the Lower Neches River occurred during Tropical Storm Harvey. Areas along the river stayed flooded during much of the first week of September as the Neches remained above major flood stage. This affected some refineries near the river and also some parks, roadways, and residences. The crest finally moved through Sabine Lake during the 3rd.
Flood, Orange
- When
- September 1, 12:00 AM CST to September 7, 11:59 PM CST
- Where
- Orange County, 2.54 mi SSE of Bridge City to 3.35 mi E of Brownwood
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 29.989, -93.827
Heavy rain from Tropical Storm Harvey caused record or near record flooding along the lower Sabine and Neches Rivers. While the crests of the rivers was during the last couple days of August to the first days of September the rivers remained in major flood stage through the first week. Some roadways and residences remained flooded near the rivers through the first week of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, September 1, 20176 deaths · 2 events
- Flash Flooding and Hail in North Carolina, September 1, 2017$12 million · 2.75 in hail · 22 events
- Flash Flooding and Heavy Rain in Tennessee, September 1 to 2, 2017$275,000 · 16 events
- Flash Flood and Flood in Kentucky, September 1 to 5, 2017$350,000 · 2 events
- Wildfire in California, September 1 to 15, 20176 injured · 1 event
- Damaging Winds and Lightning Strikes in Florida, September 1, 20171 injured · $51,000 · 52 kt wind · 4 events
- Flash Flooding in Kentucky, September 1, 2017$50,000 · 11 events
- Wildfire in California, September 1 to 24, 20175 injured · 1 event
- Hail and Damaging Winds in Florida, September 1, 2017$2,000 · 52 kt wind · 17 events
- High Surf in Hawaii, September 1 to 3, 201717 events
- Drought in South Dakota, September 1 to 30, 201716 events
- Drought in Montana, September 1 to 30, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722287, 722288.